Illinois, 2010

Cold in Illinois, January 11 to 12, 2010

January 11 to 12, 2010 · NWS LOT · 1 event in 1 county or zone

Low temperatures were in the upper teens to near 20 on January 12th. An 85 year old female died on Cold Spring Road in Arlington Heights due to cold exposure.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Low temperatures were in the upper teens to near 20 on January 12th. An 85 year old female died on Cold Spring Road in Arlington Heights due to cold exposure.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 11, 7:14 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Jan 11, 7:14 PM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
714 PM CST MON JAN 11 2010

.DISCUSSION...
714 PM CST

HAVE UPDATE GRIDS TO ACCOUNT FOR PERSISTENT CLOUD COVER ALONG WITH
THE GREATER POTENTIAL FOR NORTHWEST INDIANA TO OBSERVE MEASURABLE
LAKE EFFECT SNOWFALL TONIGHT.

LATEST SATELLITE IMAGERY SHOWS PERSISTENT CLOUD COVER REMAINING
ACROSS MOST OF THE REGION. THE EXCEPTION IS ACROSS WISCONSIN
WHERE IT LOOKS AS IF THE CLOUD DECK IS STARTING TO ERODE. WOULD
EXPECT THIS EROSION TO CONTINUE SOUTHEAST ACROSS THE CWA
TONIGHT...AS LARGE SCALE SUBSIDENCE INCREASES WITH LONGWAVE TROUGH
DEPARTING TO THE SOUTHEAST AND RIDGE OF HIGH PRESSURE BUILDING IN
FROM THE WEST. JUST PUSHED BACK PREVIOUS THINKING OF SKIES
CLEARING BY THE EARLY EVENING TIME FRAME. THIS CLOUD COVER HAS
SINCE AFFECTED LOCAL TEMPS THROUGHOUT THE CWA THIS EVENING WITH
LOW TO MID 20S STILL REMAINING. SO HAVE ALSO BUMPED UP NIGHT TIME
LOWS A TAD....MAINLY ACROSS THE CENTRAL AND EASTERN HALF OF THE
CWA AS LINGERING CLOUD COVER IN THOSE LOCATIONS WILL TEND TO
OFFSET RADIATIONAL COOLING THROUGH THE EARLY MORNING HOURS.

LAKE EFFECT SNOW STILL PERSISTING SEEMINGLY SINCE LAST
WEEK...ACROSS PORTIONS OF NORTHEAST ILLINOIS AND NORTHWEST
INDIANA TONIGHT. WITH INCREASING RADAR RETURNS AND VISIBILITY
DROPPING IN NORTHWEST INDIANA...HAVE BUMPED UP POPS THROUGH THE
MIDNIGHT TIME FRAME. THE LIKELIHOOD OF PARTS OF LAKE AND PORTER
COUNTIES IN INDIANA OBSERVING AN ADDITIONAL INCH OR TWO EARLY
TONIGHT IS VERY POSSIBLE BEFORE LAKE EFFECT DIMINISHES WITH
LOWERING INVERSION HEIGHTS AND WARMER 850 TEMPS MOVING ACROSS THE
LAKE IN THE EARLY MORNING HOURS ON TUESDAY.

RODRIGUEZ

&&

.PREV DISCUSSION...
250 PM CST

VERY LITTLE CHANGES MADE TO PREVIOUS FCST. MOST PROMINENT FEATURE
THIS AFTERNOON IS DIGGING SHORT WAVE WHICH HAS EVOLVED INTO A
CLOSED CIRCULATION NEAR DETROIT BASED ON SATLT IMAGERY. THIS
DISTURBANCE WILL CONTINUE TO CIRCULATE STRATOCU DECK SWD ACROSS
WRN GREAT LAKES THROUGH THIS EVENING. MOST SNOW WITH THIS SYS WILL
REMAIN TO E OF FA...IN CLOSER PROXIMITY TO UPR LOW
CENTER...HOWEVER...VIS SATLT IMAGERY ALSO SHOWS DISTINCT LAKE
EFFECT BANDS...WITH THE MOST WELL DEVELOPED OF THESE NOW EXTENDING
FROM NEAR MUSKEGON MI...SWD TO JUST W OF BENTON HARBOR. THIS BAND
MAY SHIFT A BIT WWD AS WINDS BECOME MORE NNELY ALOFT ON BACK SIDE
OF UPR LOW. MORE DIFFUSE AREA OF LIGHTER SNOW SHOWERS NOW SHOWING
UP ON RADAR ACROSS THE REMAINDER OF SRN LK MI...THIS SNOW IS
MOVING SWD AND WILL LIKELY REACH INTO NERN IL THIS EVENING...WITH
MORE CONCENTRATED LAKE CONVERGENCE BAND LIKELY TO DEVELOP INTO
PORTER COUNTY INDIANA DURING THIS EVENING. NOT TOO CONCERNED ABOUT
LAKE EFFECT ACCUMULATIONS THOUGH...SINCE FLOW IS EXPECTED TO
BECOME MORE NNWLY THROUGH THE OVERNIGHT HRS...AND MID LVL
INFLECTION AXIS NOW RUNNING FROM LK SUPERIOR...SWWD INTO NWRN IA
WILL BECOME MORE PRONOUNCED AS IT MOVES SEWD ACROSS AREA AFTER
MIDNIGHT. THUS...AS UPR FLOW TRANSITIONS TO ANTICYCLONIC CURVATURE
OVERNIGHT...EXPECT LAKE INFLUENCE TO DIMINISH AND WRAP AROUND
STRATOCU DECK TO SHIFT OFF TO S AND E OF REGION BY DAYBREAK.

A FEW MINOR SHORT WAVES FCST TO PASS THROUGH WRN GRTLKS THURSDAY-
THURSDAY EVENING...AND AGAIN FRIDAY NIGHT INTO EARLY SATURDAY AS
A SERIES OF WEAK...HIGHLY PROGRESSIVE SHORT WAVES RIDE PERIPHERY
OF LARGER SCALE UPR RIDGE FCST TO CONTINUE AMPLIFYING OVER MID
CONUS THROUGH MID WEEK PERIOD. THEREFORE...WILL GO WITH DRY FCST
AFTER TONIGHT...AND ONLY PASSING INTERVALS OF MID/HIGH LVL
CLOUDINESS ASSOCIATED WITH WEAK FRONTAL PASSAGES.

MEDIUM RANGE GUIDANCE SHOWS LTL CHANGE TO THIS PATTERN THROUGH
AT LEAST THE NEXT 10 DAYS AS DEEP TROFFING REMAINS OFF PAC
COAST...AND RIDGING PERSISTS OVER ERN CONUS. THIS MILD PATTERN
WILL BECOME ESTABLISHED BY WEDNESDAY OF THIS WEEK AS SWLY FLOW
INCREASES ACROSS ERN 2/3 OF U.S. AND H85 TEMPS INCR TO AROUND +6
BY WEDNESDAY EVENING. HOWEVER...ACTUAL WARMING OF SFC TEMPS WILL
BE RETARDED BY EXPANSIVE DEEP SNOW COVER...EXTENDING SEVERAL
HUNDRED MILES UPSTREAM. MODEL FCST SOUNDINGS REFLECT THIS BY
MAINTAINING 10-15 CELSIUS DEGREE LOW LEVEL INVERSION. THIS WILL
KEEP DAYTIME HIGHS IN LOW TO MID 30S THROUGH NEXT MONDAY...WITH
OVERNIGHT LOWS IN MID-UPR TEENS DURING PERIODS OF NOCTURNAL
DECOUPLING.

MERZLOCK

&&

.AVIATION...

0000 UTC TAFS...

LIGHT SNOW POTENTIAL AND CIGS/VIS IN ANY SNOW SHOWERS PRIMARY
CONCERN FOR AVIATION THIS EVENING.

LOW PRESSURE OVER SE MICHIGAN IS EXPECTED TO CONTINUE TO MOVE
SOUTHEAST TONIGHT AS HIGH PRESSURE CURRENTLY OVER SOUTH DAKOTA
BUILDS SOUTH TO NEAR KANSAS CITY BY TOMORROW MORNING. WITH THE HIGH
STAYING TO OUR SOUTHWEST...WINDS ARE EXPECTED TO REMAIN FROM THE
NORTH TO NORTHWEST DURING THE OVERNIGHT HOURS. AS THIS HIGH STARTS
TO MOVE EAST ACROSS MISSOURI TOMORROW...WINDS WILL GRADUALLY TURN
WESTERLY. SPEEDS SHOULD STAY QUITE LIGHT...UNDER 15 KTS THROUGH
THE PERIOD.

LIGHT FLURRIES CURRENTLY MOVING THROUGH TERMINALS AT THIS HOUR.
VIS HAS STAYED ABOVE 5SM AT ALL TERMINALS SO FAR WITH THE
EXCEPTION OF GYY WHERE LAKE ENHANCEMENT HAS RESULTED IN SLIGHTLY
HEAVIER SNOW. AFTER THIS INITIAL BOUT OF FLURRIES...EXPECT MORE
SUBSTANTIAL LAKE EFFECT TO BEGIN TO DEVELOP LATER THIS EVENING AS
CORE OF COLD AIR ALOFT MOVES DOWN THE LAKE. SHORT TERM MODEL
GUIDANCE SUGGESTS THAT VAST MAJORITY OF THE SNOW SHOULD REMAIN
JUST EAST OF ILLINOIS TERMINALS...WITH GYY SEEING BULK OF LAKE
EFFECT SNOW ACTIVITY THIS EVENING. CERTAINLY COULDN'T RULE OUT A
FEW STRAY CELLS OF LAKE EFFECT MAKING IT INTO ORD/MDW FOR A SHORT
TIME THIS EVENING THOUGH.

VIS IN THE HEAVIEST SNOW AT GYY WILL LIKELY DROP TO IFR FOR A
TIME...WHILE ANY SNOW AT ORD OR MDW EXPECTED TO REMAIN LIGHT
ENOUGH TO STAY GENERALLY IN VFR CATEGORY...THOUGH QUICK DROP TO
MVFR CERTAINLY POSSIBLE. CIGS SHOULD REMAIN SOLIDLY MVFR FOR MUCH
OF THE EVENING...BEFORE BEGINNING TO SCATTER OUT ACROSS THE
ILLINOIS TERMINALS DURING THE EARLY MORNING HOURS TOMORROW. CIGS
AT GYY EXPECTED TO REMAIN MVFR THROUGH LATER TOMORROW MORNING WITH
FLOW OFF THE LAKE IN PLACE.

AS HIGH PRESSURE MOVES OFF TO THE EAST TOMORROW DURING THE DAY AND
HEIGHTS RISE ALOFT...EXPECT CIGS AT ALL TERMINALS TO LIFT TO JUST
SOME SCT TO BKN HIGH CI.

BOXELL

&&

.MARINE...
214 PM CST

A COLD FRONT SWINGING DOWN THE LAKE THIS AFTN SHUD SWITCH WINDS TO
A MORE NORTHERLY DIRECTION WHILE INCREASING WAVE ACTION WITH THIS
LONGER FETCH AND...ALBEIT WEAK...COLD AIR ADVECTION DROPPING DOWN
THRU THE LAKES. HIGH PRESSURE BUILDING ACROSS THE PLAINS AND SRN
CANADA TONIGHT AND TUESDAY SHUD WORK TO BACK WINDS MORE WESTERLY
AGAIN WHILE WARMING TEMPERATURES OVER THE LAKE...THUS CURTAILING
LAKE EFFECT SNOWS AND WEAKENING WINDS AND WAVES AT THE SAME TIME.
THIS WARM AIR ADVECTION WILL PUSH WINDS TO 30 KTS TUESDAY NIGHT
THRU WEDNESDAY BEFORE A WEAKER GRADIENT LOW PRESSURE TROF MOVES
EAST OVER THE LAKES. HIGH PRESSURE BEHIND THIS TROF WILL SHIFT
EAST ACROSS THE DAKOTAS TO THE UPPER MIDWEST FOR THE REMAINDER OF
THE WEEK.

RLB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY...NEARSHORE WATERS
     UNTIL 4 PM TUESDAY.

&&
Hazardous weather outlook, Jan 11, 3:20 PM CST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
320 PM CST MON JAN 11 2010

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
122130-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
320 PM CST MON JAN 11 2010 /420 PM EST MON JAN 11 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

LAKE EFFECT SNOW SHOWERS WILL MOVE INTO NORTHWEST INDIANA THIS
EVENING...AND MAY DEVELOP AS FAR WEST AS CHICAGO. THIS IS NOT
EXPECTED TO BE A SIGNIFICANT EVENT...BUT SOME AREAS MAY RECEIVE
AN INCH OR TWO OF SNOW OVERNIGHT...MAINLY OVER PORTER COUNTY.

PORTIONS OF THE FOX AND KANKAKEE RIVERS WILL REMAIN IN FLOOD DUE
TO ICE JAMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE WILL BE LOCAL FLOODING ON SOME AREA RIVERS DUE TO ICE JAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-122130-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
320 PM CST MON JAN 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR
SMALL CRAFT THE ILLINOIS AND INDIANA NEARSHORE AREA THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR
SMALL CRAFT THE ILLINOIS AND INDIANA NEARSHORE TUESDAY MORNING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-122130-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
320 PM CST MON JAN 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

MERZLOCK

In the hours before

Local storm report, Jan 11, 8:55 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
855 PM CST MON JAN 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     SNOW             CHESTERTON              41.60N 87.06W
01/11/2010  M1.5 INCH        PORTER             IN   TRAINED SPOTTER

            24 HOUR SNOW FALL THROUGH 7 PM.

&&

BOXELL
Local storm report, Jan 11, 9:47 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
947 PM CST MON JAN 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0946 PM     SNOW             VALPARAISO              41.48N 87.05W
01/11/2010  M2.5 INCH        PORTER             IN   TRAINED SPOTTER

            2.5 INCHES OF NEW SNOW SINCE THIS AFTERNOON. 17 INCHES OF
            TOTAL SNOW DEPTH.

&&

BOXELL

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Cook

When
January 11, 10:00 PM CST to January 12, 10:00 AM CST
Where
Cook forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Cook2010-01-1285FemalePermanent HomeDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 204606.